Texas, 2012

Wildfire and Damaging Winds in Texas, July 25 to 26, 2012

July 25 to 26, 2012 · NWS LUB · 3 events in 3 counties and zones

Scattered thunderstorms developed over the South Plains and Rolling Plains on the afternoon and evening of the 25th. A couple of these storms produced severe winds with gusts in excess of 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the South Plains and Rolling Plains on the afternoon and evening of the 25th. A couple of these storms produced severe winds with gusts in excess of 60 mph. Additionally, lightning from one storm initiated a wildfire in Motley County. Farm to Market Road 94 in Motley County was closed due to smoke reducing visibility over the roadway. This wildfire burned over 2000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 25, 5:20 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 25, 5:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT WED JUL 25 2012

.AVIATION...
ISOLATED -SHRA/-TSRA DEVELOPED NEAR KCDS...AND NORTH OF KLBB EARLY
THIS EVENING. COMPUTER MODELS HINT AT ADDITIONAL DEVELOPMENT LATER
THIS EVENING ESPECIALLY AT KCDS. HAVE THEREFORE INSERTED A VCSH
AND -TSRA TEMPO GROUP AT KLBB AND KCDS RESPECTIVELY. WILL OF
COURSE AMEND AS NECESSARY. A COLD FRONT IS EXPECTED TO MOVE SOUTH
ACROSS THE SOUTH PLAINS LATE TOMORROW MORNING/EARLY AFTERNOON AND
PERHAPS BE A FOCUS FOR PRECIPITATION DEVELOPMENT. A PROB30
COMMENCING AT 26/18Z FOR BOTH TAF SITES APPEAR VALID...AS WINDS
BRIEFLY BECOME NORTHEASTERLY OR LIGHT AND VARIABLE WITH THE
FRONTAL PASSAGE. THE FRONT WILL ALSO PROMOTE SCT- BKN VFR CLOUD
DECKS.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT WED JUL 25 2012/

SHORT TERM...
CHANCE FOR THUNDERSTORMS CONTINUES INTO THE FIRST HALF OF THE
EVENING AND CONTINUES TO FOCUS ON AREAS EAST OF LUBBOCK IN THE
VICINITY OF A LOW TO MID LEVEL INSTABILITY AXIS AND ON THE HIGH
TERRAIN NEAR THE NM STATE LINE WHERE A SECONDARY INSTABILITY AXIS IS
LOCATED WAS WELL AS A CLOSER PROXIMITY TO THE AXIS OF DEEP MONSOONAL
MOISTURE THAT HAS SHIFTED TOWARD THE FCST AREA. AS A RESULT...
PREVIOUS FCST STILL LOOKS GOOD AS COVERAGE LIKELY TO REMAIN SPOTTY.
SLIGHT CHANCE POPS SHOULD COVER WITH SLIGHTLY HIGHER ALONG THE NM
LINE.

FOCUS THEN SHIFTS TO THURSDAY AFTERNOON WHEN A COLD FRONT THAT IS
DRAPED ACROSS NERN NM AND THE WRN OKLAHOMA PANHANDLE IS EXPECTED TO
BE LYING ACROSS THE NRN PARTS OF THE FCST AREA. THIS ADDITIONAL LOW
LEVEL FOCUS WITH POTENTIAL FOR SOME MOISTURE POOLING ALONG IT
COMBINED WITH THE DEEP MONSOONAL MOISTURE AND LINGERING LOW TO MID
LEVEL INSTABILITY AXIS SUGGEST INHERITED 30 PCT POPS ARE GOOD. LACK
OF UPPER LEVEL FOCUS AND MORE SIGNIFICANT WINDS ALOFT MAY LIMIT
COVERAGE WITH MUCH LIKELY GOING TO HINGE ON LOW LEVEL BOUNDARY
INTERACTIONS ONCE CONVECTION INITIATES.

TEMPS ONCE AGAIN TAKING A BACKSEAT TO POPS. SLIGHTLY COOLER TEMPS
EXPECTED BEHIND THE FRONT...BUT NOT SIGNIFICANTLY SO. POTENTIAL FOR
STRONG WARMING SOUTH OF THE FRONT SUGGEST TEMPS NEAR 105 NOT OUT OF
THE QUESTION FOR THE SRN ROLLING PLAINS. AS FOR LOWS...THE LAST
COUPLE OF MORNINGS HAVE BEEN ON THE WARM SIDE. THUS WILL TREND
TOWARD WARMER SIDE OF MOS NUMBERS FOR BOTH TONIGHT AND THURSDAY
TAKING INTO ACCOUNT FRONTAL INTO ACCOUNT FRONTAL INTRUSION FOR
POSSIBLE EXCEPTION TO THAT TREND.

LONG TERM...
MODEL SOLUTIONS BEGIN TO DIVERGE THURSDAY NIGHT INTO FRIDAY.
THEREFORE THE FORECAST FOR FRIDAY REMAINS HIGHLY UNCERTAIN. A WEAK
UPPER TROUGH WILL STILL BE NEAR THE EASTERN EDGE OF THE FORECAST
AREA ON THURSDAY EVENING. MODELS STILL HOLD ON TO SOME SEMBLANCE OF
THIS FEATURE ON FRIDAY. ALTHOUGH IT BECOMES VERY SUBTLE WITHIN THE
500MB HEIGHT FIELD AND POSITIONING OF IT IS DIFFERENT AMONG MODEL
SOLUTIONS. SUBSIDENCE WILL BE INCREASING ON FRIDAY AFTERNOON AS AN
UPPER LEVEL RIDGE BEGINS TO STRENGTHEN. MID LEVEL MOISTURE WILL BE
DECREASING ALTHOUGH ENOUGH MAY BE AROUND THE AREA ALONG WITH
MODERATE INSTABILITY TO SUPPORT ISOLATED TO SCATTERED STORMS.
HOWEVER...MODEL SOUNDINGS DO DEPICT A MID LEVEL INVERSION THAT MAY
PREVENT CONVECTION FROM DEVELOPING. THERE WILL BE LITTLE TO NO
ORGANIZATION OF STORMS DUE TO WEAK DEEP LAYER SHEAR. ANY STORMS
THAT DO DEVELOP WILL BE EFFICIENT RAIN PRODUCERS DESPITE THE HIGH
CLOUD BASES. WOULD ALSO EXPECT STORMS TO QUICKLY DISSIPATE IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL BE THE LAST
DAY OF CONVECTION IN THE FORESEEABLE FUTURE AS THE UPPER LEVEL
RIDGE TAKES OVER THE REGION.

THE CENTER OF THE RIDGE WILL BE JUST TO THE EAST TO START OUT THE
WEEKEND. THIS RIDGE WILL MOVE OVERHEAD BY EARLY NEXT WEEK WHICH
WILL DRASTICALLY RAISE TEMPERATURES AREA WIDE WITH TEMPERATURES
POSSIBLY BREAKING 40C OFF THE CAPROCK. BY THE MIDDLE OF NEXT
WEEK...THERE ARE SLIGHT DIFFERENCES IN THE RIDGE POSITIONING BUT
ALL SIGNS INDICATE CONTINUED HOT AND DRY. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  92  66  93  66 /  30  20  30  20  20
TULIA         70  92  67  93  68 /  20  30  30  20  20
PLAINVIEW     71  92  69  93  69 /  20  30  30  20  20
LEVELLAND     71  96  69  94  68 /  20  30  30  20  20
LUBBOCK       73  97  71  96  71 /  20  30  30  20  20
DENVER CITY   72  97  69  95  67 /  20  30  30  20  20
BROWNFIELD    72  97  69  95  68 /  20  30  30  20  20
CHILDRESS     74 101  74  99  74 /  20  30  30  20  20
SPUR          74 100  72 100  71 /  20  30  30  20  20
ASPERMONT     76 102  76 101  74 /  20  30  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Jul 25, 10:42 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED JUL 25 2012

TXZ021>044-261645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. THE MOST INTENSE STORMS WILL BRING THE RISKS OF
STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. ALTHOUGH
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW STORMS COULD
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Wildfire, Motley

When
July 25, 5:30 PM CST to July 26, 12:30 PM CST
Where
Motley forecast zone
Reported by
Park/Forest Service
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Thunderstorm Wind, Terry

When
July 25, 9:00 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust to 62 mph.

Thunderstorm Wind, Crosby

When
July 25, 11:00 PM CST
Where
Crosby County, 6.52 mi SSE of Crosbyton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.540, -101.170

A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust to 60 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387507, 387505, 387506.